An insight into statin use and its association with muscular side effects in clinical practice.
Rom J Intern Med. 2015 Apr-Jun;53(2):153-60
Authors: Farcas A, Bucsa C, Leucuta D, Mogosan C, Bojita M, Dumitrascu D
BACKGROUND: Muscular complaints are known side-effects of statin therapy, ranging from myalgia to clinically important myositis and rhabdomyolysis. We investigated the statin use and association with the presence and characteristics of muscular complaints.
METHODS: We conducted a prospective observational study in internal medicine departments. Patients with statin therapy before hospitalization were interviewed for muscular complaints. When muscular complaints were reported, information on type and severity of muscular symptoms, location and time to onset was collected.
RESULTS: We identified 85 patients with statin treatment at hospital admission out of 521 included. Nine (10.59%) patients reported muscular complaints associated with statin therapy. A cluster of symptoms (cramps, stiffness, decreased muscle power) was reported, affecting both upper and lower limbs. The severity of pain was in most of the cases moderate or severe. All patients reported that pain was intermittent. Five reported that pain was generalized. Symptoms appeared in the first month of treatment or three months after the drug initiation. Creatine kinase was raised in one patient. In two cases drug interactions were probably responsible for muscular complaints.
CONCLUSION: In the studied set of patients muscular symptoms were a rather frequent effect of statin therapy. As this side-effect could be troublesome for patients and could lead to more severe outcomes, their timely detection and management is important.
PMID: 26402985 [PubMed - indexed for MEDLINE]